The start of my roaccutane diary: 1 month on Roaccutane

I’ve been on roaccutane for just over four weeks, and, already I have experienced side effects. I want to bring you along on my journey with roaccutane with monthly updates on my skin, side effects, and evolving skin-care routine.

As a lot of you may (or may not) know, the most popular side effect of roaccutane is extreme dryness of the skin and lips, often leading to cracked lips (more info on side effects can be found here). I found in my first 2 weeks, I was experiencing extremely dry skin. In the images below, which were taken every single day for the first month of being on the drug.

I found that my lips have not been dryer than usual, however I have always been a compulsive lip balm addict, and you can find me re-applying my lip balm periodically throughout the day. I guess I’ve not really given roaccutane the chance to dry them out (and I won’t!).

On day 21 I developed a dry patch on my skin, something which I have never experienced as someone with terminally oily skin. The only way I could describe this patch is just very scaly, almost what you think a rhino’s skin would feel like. It was very flaky, and I mean VERY FLAKY. Luckily, with pure conviction and intense moisturisation, this only lasted for two days. When the flakes would peel off, it revealed what felt like very raw sensitive skin.

What I totally didn’t get my head around is that now I am going to have to totally change both my skin care routine and my makeup routine. Where before I was an oil slick, I didn’t actually realise just what life was like for people that didn’t suffer with incredibly oily skin.

Take for example my makeup routine, I kept it the same, however the amount of powder and oil controlling setting spray that I used, meant that throughout the day, my skin didn’t get oilier like it usually would, but it would actually get drier. My skin would feel so tight, as though it had already sucked out the oils from my base makeup and now it was left gasping for moisture. I can now afford to only powder under my eyes and leave the rest of my skin powderless because I am no longer a shiny hot mess; something which my friends have also noticed and can’t get over the fact my face looks freshly powdered all. the. time.

Another side effect to taking roaccutane is that when you first start the taking this drug, your skin may “purge” all acne that’s cooking up in your dermal layers. In short, your skin will get worse before it gets better, and this may also happen when you increase your dosage mg. As you can see in the photos, my skin definitely got progressively worse, and right now my skin is really not looking any clearer. Though it is only the first month, so I’ll try to be patient .

After week 3, I started to adapt my skincare routine to accommodate my new dry skin – I never thought I’d be one of those people that would complain about how dry their skin is. I will be going into more detail of my skincare in another blog post.

My skin is now no longer dry to the point where it felt tight and stretched, but without proper care it can easily dry up. I have officially achieved my long life goal of having normal to dry skin, rather than looking like I have reflectors covering my face. I am officially no longer an oil slick !!!!! (for now).

I started off on 20mg a day, and now for my second month it has increased to 40mg. I will keep you updated throughout my whole roaccutane journey and what you can expect to happen to your skin. We’re in it now for the whole 6 months.

 

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s